Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Lubbock, TX

June 16, 2005Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 16, 2005, 7:25 PM CDT for Lamb County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Jun 16, 2005, 8:15 PM CDT
In force
50 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 54 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2971 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 170025
SVRLUB
TXC279-170115-
/O.NEW.KLUB.SV.W.0232.050617T0025Z-050617T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LITTLEFIELD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SPADE AND
  LITTLEFIELD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3399 10241 3381 10240 3384 10212 3402 10211

$$
1 follow-up statement
000 
WWUS54 KLUB 170103
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
757 PM CDT THU JUN 16 2005

TXC279-170115-
/O.CON.KLUB.SV.W.0232.000000T0000Z-050617T0115Z/
LAMB TX-
757 PM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR LAMB
COUNTY...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND 50 TO 60 MPH WINDS. THIS STORM WAS LOCATED NEAR SPADE...OR 
8 MILES EAST OF LITTLEFIELD...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3399 10241 3381 10240 3384 10212 3402 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:50 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 16, 3:50 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU JUN 16 2005

.SHORT TERM...
ISOLATED THUNDERSTORMS ROLLING OFF SACRAMENTO MTNS ARE STRUGGLING TO
RETAIN THEIR STRUCTURE AS THEY MOVE TWD A FORT SUMNER TO ARTESIA
LINE. WILL LIKELY SEE A FEW STORMS CROSS OVER STATE LINE BY 00Z OR
SO WITH PRIMARY THREAT BEING STRONG DOWNBURST WINDS DUE TO VERY
STEEP LAPSE RATES AND HIGH BASES. ATTENTION THEN TURNS TO THE NORTH
TONIGHT AS MODELS CONTINUE TO INDICATE A MCS EVOLVING OVER KANSAS/CO
AND PROPAGATING SOUTH TWD EASTERN TX PANHANDLE AND OKLAHOMA AS H85
LLJ CRANKS UP TO NR 40 KTS. AM A LITTLE CONCERNED THAT KCDS VCNTY
MAY BE CLIPPED BY EDGE OF MCS...ESPECIALLY IF STORMS BUILD BACK WEST
ALONG OUTFLOW BNDRY. MAIN THREATS WOULD BE STRONG WINDS AND POSSIBLE
LARGE HAIL. AT THIS TIME...BOTH THE NAM AND GFS DEPICT BULK OF
PRECIP TO REMAIN OVER THE SOONER STATE BUT EVENING SHIFT WILL NEED
TO CLOSELY MONITOR ADVERTISED MCS AS IT DEVELOPS AND BEGINS ITS TREK
SOUTH.

OTHERWISE...DRY AND TOASTY CONDITIONS WILL PREVAIL THROUGH FRIDAY AS
H50 RIDGE SUPPRESSES CONVECTION TOMORROW. SFC WINDS MAY BE A BIT
TRICKY DURG THE AFTN AS MODELS PROG A SFC LOW DEVELOPING OVER THE
WESTERN CWFA AND MOVE IT INTO THE UPPER TRANS-PECOS. ASSOCIATED
EASTERLY WINDS OFF THE CAPROCK SHOULD HOLD TEMPS IN THE MID TO UPR
90S...WITH UPR 90S TO NR 100 ACRS THE WESTERN SOUTH PLAINS.

.LONG TERM...
STOUT UPPER LEVEL RIDGING PATTERN TO TAKE SHAPE OVER MUCH OF THE
CENTRAL AND SOUTH PLAINS THROUGH THE WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. CONVECTIVE INITIATION POSSIBLE FRIDAY NIGHT OVER
THE CENTRAL PLAINS STATES. COULD SEE A COMPLEX OF STORMS ON THE
NORTHERN PERIPHERY OF THE RIDGE AXIS FRIDAY NIGHT...BUT STRONG
SUBSIDENCE COUPLED WITH BUILDING HEIGHTS SHOULD SUPPRESS THE
ACTIVITY OVER THE SOUTH PLAINS. KEPT A POP FREE FORECAST RIGHT
THROUGH THE MIDDLE OF NEXT WEEK AS A STRONG AMPLIFIED 594+ DM
RIDGE HOLDS A BLOCKING PATTERN ACROSS MUCH OF THE PLAINS. DAYTIME
MAX TEMPS WILL ONCE AGAIN RISE WELL INTO THE UPPER 90S TO NEAR 100
FRIDAY THROUGH NEXT TUESDAY. A FEW LOCATIONS OVER THE SOUTHERN
SOUTH PLAINS COULD FLIRT WITH 105 DEGREES IF MIXING IS JUST RIGHT.

OPERATIONAL GFS SHOWING WEAK COLD FRONT OVER THE CENTRAL PLAINS BY
NEXT TUESDAY AND WEDNESDAY. GIVEN THE MID AND UPPER LEVEL FLOW
REGIME AND BLOCKING RIDGE PATTERN...DO NOT SEE MUCH SOUTHWARD
EXTENT. WILL KEEP INHERITED FORECAST AS IS WITH VERY MINOR CHANGES
MADE TO DIURNAL DEWPOINT VARIATIONS AND TO INCREASE DAYTIME TEMPS
A DEGREE OR SO WITH STRONG RIDGING.

UPPER RIDGE COULD BEGIN TO WEAKEN BY DAY 7...BUT GIVEN THE
AMOUNT OF VARIABLES THAT COULD INFLUENCE A DAY 7
FORECAST...DECIDED TO STAY WITH ZERO POPS AND HOT TEMPS THROUGH
THE ENTIRE FORECAST PERIOD.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  63  97 /  20   0   0   0
TULIA         64  93  65  97 /  30  10   0   0
PLAINVIEW     69  95  68  98 /  20   0   0   0
LEVELLAND     67  99  67 102 /  20   0   0   0
LUBBOCK       71  98  69 100 /  10   0   0   0
BROWNFIELD    69 101  69 102 /  10   0   0   0
CHILDRESS     68  96  71  98 /  30  10   0   0
SPUR          70  97  71 100 /  10   0   0   0
ASPERMONT     74  98  72 103 /  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

21/17
Hazardous weather outlook, Jun 16, 11:30 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 16 2005

TXZ021>044-171630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY WEST OF A LINE FROM TULIA TO DENVER CITY. THERE IS
AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS THE
ROLLING PLAINS...MAINLY NORTHEAST OF A LINE FROM TURKEY TO PADUCAH.

AN UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE PANHANDLES AND
NORTHERN SOUTH PLAINS TODAY. DESPITE WARM AIR IN THE MID LEVELS OF
THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SURFACE TROUGH LOCATED NEAR THE NEW MEXICO BORDER DURING THE
AFTERNOON. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH AFTER
SUNSET. LATER TONIGHT...A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
TO MOVE SOUTHEAST FROM KANSAS THROUGH THE EASTERN TEXAS PANHANDLE
AND INTO WESTERN OKLAHOMA. THE SOUTHWEST PORTION OF THIS LINE MAY
IMPACT THE NORTHERN ROLLING PLAINS AFTER MIDNIGHT. DAMAGING WINDS
WILL BE THE PRIMARY THREAT FROM THIS ACTIVITY

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 16, 5:24 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
524 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 W LAZBUDDIE           34.39N 102.72W
06/16/2005  1.75 INCH        PARMER             TX   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL AT CLAYS CORNER AT HIGHWAY 214.

0519 PM     HAIL             MULESHOE                34.23N 102.73W
06/16/2005  1.00 INCH        BAILEY             TX   CO-OP OBSERVER

            QUARTER HAIL IN MULESHOE.

&&

14
Local storm report, Jun 16, 5:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 SW DIMMITT            34.48N 102.40W
06/16/2005  1.00 INCH        CASTRO             TX   LAW ENFORCEMENT

            QUARTER HAIL IN FLAGG. NEAR THE INTERSECTIONS OF FM 1055
            AND FM 1524...APPROXIMATELY 7 MILES SOUTHWEST OF DIMMITT.

&&

14
Local storm report, Jun 16, 6:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             EARTH                   34.23N 102.41W
06/16/2005  0.75 INCH        LAMB               TX   EMERGENCY MNGR

            3/4 INCH HAIL IN EARTH

&&

14

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:52 PM CDTSevere Thunderstorm WarningLUBCrosby38 min
Jun 16, 8:32 PM CDTSevere Thunderstorm WarningLUBDickens, King58 min
Jun 16, 8:45 PM CDTSevere Thunderstorm WarningLUBLynn45 min
Jun 16, 9:02 PM CDTSevere Thunderstorm WarningLUBCottle43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.